Alabama, 2017

Flash Flooding and Flooding in Alabama, August 10, 2017

August 10, 2017 · NWS HUN · 28 events in 1 county or zone

During the overnight hours of August 9th into the wee hours of the morning of the 10th, two separate and significant flash flooding events occurred in Madison County. The overnight/early morning hours event occurred in Northern Madison County, affecting locations from Harvest to Hazel Green/Meridianville and eastward to New Market.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

During the overnight hours of August 9th into the wee hours of the morning of the 10th, two separate and significant flash flooding events occurred in Madison County. The overnight/early morning hours event occurred in Northern Madison County, affecting locations from Harvest to Hazel Green/Meridianville and eastward to New Market. Widespread rainfall totals of 7-8 inches occurred over the span of a few hours, leading to significant flash flooding, resulting in numerous roads closed and several vehicles inundated with water. The second Flash Flooding event took place that evening over the city of Huntsville, specifically along Highway 431 in eastern Madison County, from California Street near Governors drive eastward along Hwy 431 to Hampton Cove. This mainly was exacerbated both by rainfall rates and enhanced runoff processes due to terrain (Monte Sano Mountain). Numerous roads were closed as well, with one river gage (DUGA1) measuring nearly 4 of rainfall in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 3:17 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 10, 3:17 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
417 AM CDT Thu Aug 10 2017

.NEAR TERM...(Today)
Issued at 417 AM CDT Thu Aug 10 2017

A passing upper level disturbance has resulted in the redevelopment
of overnight showers and thunderstorms, mainly to the north and east
of the greater Huntsville area. Non-operational GOES-16 indicated
cloud top temperatures down to -60C along the Madison/Jackson county
line before 2 AM. The area of convection appears to be situated
along/near a boundary. Locally heavy rains were noted under this
complex, with radar and MRMS indicating 2-4" of rainfall in that
area (near Owens Crossroads and Paint Rock). Another area of concern
was another area of heavy rain moving across the central Limestone
and Madison county line.

Short term model output, mainly the HRRR and RAP suggest this
particular complex should be north and east of the area before
daybreak. The above noted boundary should be north of the region as a
warm front, bringing deeper moisture across the Tennessee Valley.
Those models, as well as the NAM, GFS, ECMWF, Canadian all suggest
that after a temporary lull in rainfall this morning, business should
pick up this afternoon as more showers and thunderstorms redevelop -
mainly from instability caused by daytime heating and another upper
level system nearing from the west. Went with likely rain chances
this afternoon given a greater expected coverage of showers. Big
picture rainfall amounts should range from a few tenths of an inch,
upwards to maybe an inch or two in spots. With generally overall
"dry" soils, held off on a Flash Flood Watch for today. With some sun
expected, high temperatures this afternoon should range from the
lower 80s east to mid 80s west.

.SHORT TERM...(Tonight through Saturday)
Issued at 417 AM CDT Thu Aug 10 2017

Shower activity per the models trends on a downward side after sunset
this evening. Muggy night lows only in the lower 70s are expected.
Almost a repeat performance weather wise is expected on Friday, with
more widespread showers and thunderstorms possible. Somewhat stronger
shear, with already high instability could lead to some storms
becoming strong in the afternoon, with gusty winds to 50 mph, locally
heavy rainfall and frequent lightning. Storm activity should wind
down again Friday night with a loss of daytime heating. High temps
before the showers commence should rise into the mid 80s east to
upper 80s west. For Saturday, stayed with similar thinking, with the
higher rain chances during the afternoon as should be the case today
and on Friday.

Flooding could become an issue during the short term, especially if
areas are impacted by heavy rain events. Large scale rainfall across
the area into Saturday should range in the 0.5 to 1.5 inch range, but
of course locally higher amounts are always possible.

.LONG TERM...(Saturday night through Wednesday)
Issued at 417 AM CDT Thu Aug 10 2017

Generally unsettled wx will continue into this portion of the
forecast period, as another weak frontal boundary approaches the
cntrl TN Valley from the NW. Latter half of the global models suggest
this next front stalling invof the mid TN Valley during the second
half of the weekend period. With a broad upper trough axis xpcted to
remain in place over much of the ern CONUS coupled with a persistent
moisture surge along/S of the stalled boundary, showers/tstms should
easily continue into the new work week. Weak embedded upper impulses
traversing ewd over much of the region should also provide an extra
focus mech for convective development. Given a fairly high moisture
column and broad upper forcing along the lingering frontal boundary,
multiple waves of mod/heavy rainfall/tstms impacting the same areas
may result in a localized flooding threat thru at least Tue. Latter
half of the models are then hinting at the front dropping further to
the S around mid week, as a strong area of high pressure builds ewd
into the Midwest/OH Valley states. If this scenario develops, this
may bring an end to the wet pattern affecting the local area near the
end of the forecast period. In any case, given the rainfall/unsettled
wx, afternoon highs are xpcted to continue trending slightly below
normal for this time of the yr, or more in the mid/upper 80s well
into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1242 AM CDT Thu Aug 10 2017

Overnight, weak upper level disturbances will track in a SW-NE
manner across the region. These will bring and/or enhance overnight
convection (mostly showers). KMSL for the most part should remain
just NW of these systems, while KHSV will be closer to them. As such,
reductions to MVFR 2000-3000' AGL CIGs and 4-5SM VIS reductions in
the shower activity. Brief reductions to IFR or lower will occur
within the heaviest showers, along with occasional lightning. Deeper
moisture and more instability will be present during Thu, with
widespread showers and thunderstorms, especially in the afternoon and
early evening. Overall, VFR weather is expected, however TEMPO CIGs
to 2000-3000' AGL and/or 3-5SM VIS reductions will accompany the
showers. Even lower VIS/CIG values and gusty winds are possible in
the heavier showers and/or storms.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 9, 8:21 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
921 PM CDT Wed Aug 9 2017

ALZ001>010-016-TNZ076-096-097-101730-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
921 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered showers and isolated thunderstorms are expected to
continue through the overnight, favoring areas near and south of the
Tennessee River. Locally heavy rainfall may lead to some minor
flooding issues in areas were training occurs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain chances will continue each day this weekend and early next
week. A frontal boundary will return northward on Thursday, bringing
more numerous thunderstorms, mainly on areas east of the Interstate
65 corridor. Numerous thunderstorms are also possible during Sunday,
as passing upper level disturbances interact in an unstable and very
moist atmosphere. Locally heavy rainfall, gusty winds and frequent
lightning will be possible in the stronger storms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 10, 12:53 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
153 AM CDT THU AUG 10 2017

ALZ006-009-100715-
Madison AL-Jackson AL-
153 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND
SOUTHEASTERN MADISON COUNTIES UNTIL 215 AM CDT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 14 miles southeast of Huntsville, moving northeast at 20
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Owens Cross Roads, Gurley, Woodville, Paint Rock, Lim Rock, Garth,
Trenton and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3462 8612 3460 8618 3460 8631 3459 8630
      3458 8630 3457 8633 3456 8631 3455 8631
      3452 8640 3461 8649 3481 8629
TIME...MOT...LOC 0652Z 230DEG 17KT 3463 8636

09
Special weather statement, Aug 10, 1:18 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT THU AUG 10 2017

ALZ006-009-100815-
Madison AL-Jackson AL-
218 AM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
SOUTHEASTERN MADISON COUNTIES UNTIL 315 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, or 16 miles southeast of Huntsville, moving northeast at
10 mph.

Winds in excess of 40 mph and locally heavy downpours will be
possible with this storm.

Locations impacted include...
Owens Cross Roads, Gurley, Woodville, Pleasant Groves, Paint Rock,
Lim Rock, Garth, Trenton and Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 8609 3458 8615 3460 8616 3460 8631
      3458 8630 3457 8633 3456 8631 3454 8631
      3452 8640 3463 8648 3481 8623
TIME...MOT...LOC 0717Z 240DEG 7KT 3463 8633

09
Local storm report, Aug 10, 2:05 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            1 NNE OWENS CROSSROADS  34.60N 86.45W
08/10/2017                   MADISON            AL   EMERGENCY MNGR

            NORTH AND SOUTH BOUND LANES OF HIGHWAY 431
            AT CAVE SPRING RD CLOSED DUE TO WATER
            COVERING THE ROAD.

&&

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 5 flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Madison

When
August 10, 3:45 AM CST to 10:00 AM CST
Where
Madison County, 2.76 mi N of Jeff to 2.44 mi N of Jeff
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.860, -86.720

The intersection of Harvest Road and Highway 53 is impassable due to flowing water.

Flood, Madison

When
August 10, 3:45 AM CST to 10:00 AM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt to 1.54 mi ENE of Harvest
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.860, -86.750

Water covering the road at the intersection of Wall Triana Highway and Ford Chapel Road in Harvest.

Flash Flood, Madison

When
August 10, 4:00 AM CST to 10:00 AM CST
Where
Madison County, 1.49 mi SSW of Madison Xrds to 1.04 mi S of Toney
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.880, -86.730

McKee Road just south of Toney Road is impassable due to flowing water.

Flash Flood, Madison

When
August 10, 4:00 AM CST to 10:00 AM CST
Where
Madison County, 1.79 mi SW of Hazel Green Arpt to 0.85 mi WSW of Hazel Green Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.900, -86.670

The intersection of Pulaski Pike and Toney Road is considered impassable due to flowing water.

Flash Flood, Madison

When
August 10, 5:00 AM CST to 10:00 AM CST
Where
Madison County, 2.15 mi NNE of Mt Leventov to 2.32 mi SW of Hazel Green
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.900, -86.610

The intersection of Grimwood Road and Jack Thomas is considered impassable due fast flowing water.

Flash Flood, Madison

When
August 10, 5:02 AM CST to 10:00 AM CST
Where
Madison County, 1.79 mi NW of Stegers Store to 1.44 mi SSW of Hazel Green
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.900, -86.590

The intersection of Grimwood Road and Cherry Drive is considered impassable due to fast flowing water.

Flood, Madison

When
August 10, 5:03 AM CST to 10:00 AM CST
Where
Madison County, 1.13 mi E of Sulphur Spgs to 0.64 mi ESE of Sulphur Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.920, -86.500

Billy D Harbin Road at Walker Lane closed. Part of roadway washed out.

Flash Flood, Madison

When
August 10, 5:48 AM CST to 10:00 AM CST
Where
Madison County, 0.89 mi NW of Madison Xrds to 0.49 mi ESE of Dan
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.910, -86.730

The intersection of Old Railroad Bed Road and Dan Crutcher Road is considered impassable due to flowing water.

Flash Flood, Madison

When
August 10, 6:00 AM CST to 10:00 AM CST
Where
Madison County, 0.69 mi N of Gladstone to 1.38 mi S of Hazel Green Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.890, -86.650

Reports of flooding along Murphy Hill Road and the Whitt Haven Subdivision. Report relayed by public and social media.

Flash Flood, Madison

When
August 10, 6:30 AM CST to 10:00 AM CST
Where
Madison County, 2.07 mi S of Sulphur Spgs to 2.06 mi S of Sulphur Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.890, -86.520

Media relayed report of flooding near Lynn Fanning Elementary School.

Flash Flood, Madison

When
August 10, 6:30 AM CST to 10:00 AM CST
Where
Madison County, Hazel Green to 1.26 mi N of Hazel Green
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.930, -86.580

Media relayed social media report of flooding along West Limestone Road near Hazel Green.

Flood, Madison

When
August 10, 6:57 AM CST to 10:00 AM CST
Where
Madison County, Moores Mill to 0.35 mi E of Moores Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.850, -86.520

Flooding was occurring on Moores Mill Road at Jacobs Farm Road along the Briar Fork of the Flint River.

Heavy Rain, Madison

When
August 10, 4:00 PM CST
Where
Madison County, 0.69 mi N of Bugge Chapel
Reported by
Public
Coordinates
34.560, -86.450

Event total near the corner of Old Highway 431 and Brockway Road.

Heavy Rain, Madison

When
August 10, 4:00 PM CST
Where
Madison County, 0.57 mi E of Cave Spg
Reported by
Fire Department/Rescue
Coordinates
34.600, -86.410

Event total at Owens Crossroads Volunteer Fire Dept.

Flood, Madison

When
August 10, 6:30 PM CST to 11:59 PM CST
Where
Madison County, 1.7 mi W of Fletcher Chapel to 1.86 mi W of Fletcher Chapel
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.730, -86.700

The parking lot at Columbia High School flooded. Several cars were partially submerged. Report relayed by Social Media.

Flash Flood, Madison

When
August 10, 7:10 PM CST to 11:59 PM CST
Where
Madison County, 1.38 mi N of Haden to 1.31 mi N of Haden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -86.520

Huntsville Police reporting that part of the road was washing away on Highway 431 Southbound just South of Dug Hill Road with water overtopping the retaining wall.

Flash Flood, Madison

When
August 10, 7:36 PM CST to 11:59 PM CST
Where
Madison County, 1.49 mi NNW of Ryland to 1.6 mi NNW of Ryland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.790, -86.490

Water flowing over Homer Nance Road at the curve near Jordan Road where a tributary flows into Chase Creek. Report relayed by social media.

Flash Flood, Madison

When
August 10, 7:52 PM CST to 11:59 PM CST
Where
Madison County, 1.49 mi SSW of Dug Hill to 1.46 mi NNE of Haden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -86.510

Houses flooded on Cove Creek Drive.

Flash Flood, Madison

When
August 10, 8:25 PM CST to 11:59 PM CST
Where
Madison County, 0.31 mi W of Huntsville Mills Arp to 0.36 mi W of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.751, -86.555

Flood waters up to car doors on Giles Road.

Flash Flood, Madison

When
August 10, 8:25 PM CST to 11:59 PM CST
Where
Madison County, 0.68 mi W of Huntsville Mills Arp to 0.69 mi W of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.750, -86.562

Three feet of flood waters reported on Cabaniss Road.

Flash Flood, Madison

When
August 10, 8:26 PM CST to 11:59 PM CST
Where
Madison County, 1.09 mi WNW of Huntsville Mills Arp to 1.07 mi WNW of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.758, -86.567

Flood waters in a residence near Lee High School on Belle Meade Drive.

Flash Flood, Madison

When
August 10, 8:43 PM CST to 11:59 PM CST
Where
Madison County, Huntsville Mills Arp to 0.15 mi W of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.750, -86.550

Flash flooding occurring on Oakwood Avenue at Oak Park along Dallas Branch.

Flash Flood, Madison

When
August 10, 8:50 PM CST to 11:59 PM CST
Where
Madison County, 0.89 mi SW of Huntsville to 0.62 mi SW of Huntsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.720, -86.630

Barricades being installed on Saundralane Drive due to flash flooding.

Flash Flood, Madison

When
August 10, 8:50 PM CST to 11:59 PM CST
Where
Madison County, 0.89 mi SW of Oakwood College to 0.75 mi W of Huntsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -86.640

HPD reports a vehicle underwater at 4320 University Drive. 2-3 adjacent apartments are also experiencing flood water.

Flash Flood, Madison

When
August 10, 9:00 PM CST to 11:59 PM CST
Where
Madison County, Huntsville Mills Arp to 0.06 mi S of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.750, -86.550

Video indicates flowing flash flood water on Oakwood Avenue at Stapp Drive.

Flood, Madison

When
August 10, 9:00 PM CST to 11:59 PM CST
Where
Madison County, 1.71 mi W of Cave Spg to 1.54 mi NNE of Owens Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.600, -86.450

North and South bound lanes of Highway 431 at Cave Spring Road closed due to water covering the road.

Flash Flood, Madison

When
August 10, 9:07 PM CST to 11:59 PM CST
Where
Madison County, 0.57 mi W of Huntsville Mills Arp to 0.64 mi W of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.750, -86.560

Flood water up to the hood of a car on Wakefield Drive at Pettus Drive.

Flash Flood, Madison

When
August 10, 9:10 PM CST to 11:59 PM CST
Where
Madison County, 1.49 mi SSW of Huntsville Mills Arp to 1.69 mi SSW of Huntsville Mills Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.730, -86.560

Flash flooding on Hermitage Avenue at Locust Street with a portable toilet flowing down the street with the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718158, 718394, 718160, 718163, 718164, 718165, 718402, 718180, 718181, 718185, 718303, 718401, 718405, 718406, 718403, 718305, 718306, 718307, 718309, 718310, 718311, 718312, 718313, 718314, 718389, 718393, 718390, 718392.